Warning issued after several overdoses in Castlegar

Warning issued after several overdoses in Castlegar

Interior Health says the overdoses appear to be the result of cocaine contaminated with fentanyl.

Interior Health (IH) issued a warning Saturday, October 19 after several illicit drug overdoses have occurred in the Castlegar area.

IH says the overdoses appear to be the result of cocaine contaminated with fentanyl.

IH issued the following risk reduction recommendations for anyone using illicit drugs:

• Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

• Don’t take drugs when you are alone. Use in the company of someone who can administer help

or call 9-1-1 if you experience an overdose.

• Keep an eye out for your friends – stay together and look out for each other.

• Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.

• Carry a naloxone kit and know how to use it. A list of locations to get a kit can be found on the Toward the Heart Site Finder.

• Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive.

• If someone is experiencing an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately.

• Consider treatment options – talk with your health care provider or contact a Mental Health and Substance Use offices in IH, which offer a full range of services to improve the health and well-being of people with substance use problems.